Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 142, NWS Fort Worth, TX

May 6, 2003Grayson County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 6, 2003, 8:16 PM CDT for Grayson County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2003, 8:16 PM CDT (01:16 UTC)
Expired
May 6, 2003, 9:15 PM CDT
In force
59 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Grayson County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 121 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 5:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.3 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2003-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2942 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2003-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2942 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

054 
WUUS54 KFWD 070116
SVRFTW
TXC181-070215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
815 PM CDT TUE MAY 6 2003

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAYSON COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 915 PM CDT

* AT 815 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF COLLINSVILLE...MOVING EAST
  AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COLLINSVILLE AROUND 820 PM CDT
  GUNTER AROUND 835 PM CDT
  HOWE AROUND 850 PM CDT
  TOM BEAN AROUND 900 PM CDT
  WHITEWRIGHT AROUND 910 PM CDT

HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE LIKELY. FOR
YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM PASSES.

LAT...LON 3359 9694 3342 9692 3342 9640 3369 9642

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 6:20 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, May 6, 6:20 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION...AVIATION UPDATE
NATIONAL WEATHER SERVICE FORT WORTH TX
620 PM CDT TUE MAY 6 2003

.00Z AVIATION DISCUSSION 620 PM CDT...
CONVECTION BACK BUILT QUICKLY SOUTH OF THE RED RIVER. MEAN CELL
MOTION TO THE NE WILL LIKELY KEEP WORST WELL TO THE NORTH OF METRO
APTS...DESPITE GRADUAL EASTWARD PROGRESSION OF THE LINE OF STORMS AS
A WHOLE. CB SHOULD SUFFICE FOR EARLY EVENING. LOW VSB TO CONTINUE TO
THE EAST OF THE DRYLINE...PREVAILING 4SM LIKELY OVERNIGHT...WITH
SOME BR NEAR 2SM. MVFR CIGS LIKELY AGAIN TONIGHT...WITH TEMPO IFR.
SCATTERING NEAR MIDDAY. 25

.UPDATE FOR SEVERE THUNDERSTORM WATCH 540 PM CDT...
HAVE ISSUED A MINOR UPDATE TO INCLUDE SEVERE THUNDERSTORM WATCH
274...VALID UNTIL 10 AM FOR THE NORTHERN HALF OF NORTH TEXAS.  WILL
UP POPS IN ALL ZONES SLIGHTLY...HOWEVER...ONLY SCATTERED COVERAGE IS
EXPECTED SO NO POPS WILL BE HIGHER THAN 30 PERCENT.  NO OTHER
CHANGES AT THIS TIME.

.AFTERNOON PUBLIC DISCUSSION 406 PM CDT...
SHOWERS AND STORMS TO THE SOUTHEAST ARE FIZZLING OR MOVING OUT AT
THIS HOUR...AS SHORT WAVE ENERGY EXITS TO THE NORTH OF THE REGION
AND THE ATMOSPHERE STABILIZES IN THE WAKE OF EARLIER CONVECTION.
ELSEWHERE...NUMEROUS OUTFLOW BOUNDARIES ARE SPEWING FROM THE
SOUTHERN CONVECTION ACROSS THE REGION...WHILE SOME DRYLINE
CONVERGENCE HAS BUBBLED CUMULUS OVER FAR NORTHWESTERN AREAS.
PRECIPITATION COVERAGE LOOKS POOR THIS EVENING. THE 18Z SOUNDING
NEEDS MID 90S TO OVERCOME THE CAP...AND WE ARE NOWHERE CLOSE EXCEPT
NORTHWEST. WILL LEAVE ISOLATED POPS IN THE NORTHWEST AND NORTH THIS
EVENING IF ANY DRYLINE/OUTFLOW BOUNDARY ACTIVITY GOES AND ADVECTS
EAST. ANYTHING THAT FORMS COULD BE SEVERE WITH THE INSTABILITY...SO
HAVE MENTIONED IN ZONES.

OVERNIGHT...I WILL PUT IN SLIGHT CHANCE POPS FOR LATE TONIGHT...AS I
HAVE BEEN WATCHING SOME JET ENERGY MOVING INTO NORTHERN MEXICO ON
THE WATER VAPOR IMAGERY AND WE MAY DO A REPEAT OF ELEVATED
CONVECTION LATE. WEDNESDAY/S POPS LOOK NIL AT THIS TIME AS UPPER
RIDGING/STRONG CAP INVADES AHEAD OF A VIGOROUS UPPER WAVE MOVING
INTO THE CENTRAL PLAINS THURSDAY. THIS FAR SOUTH...POPS LOOK LOW
WITH TROUGH PASSING NORTH AND CAPPING WASHING OVER THE REGION. WILL
STILL HAVE TO LEAVE SLIGHTS IN NORTHERN PORTION WITH SUCH A POWERFUL
SYSTEM AND THE DRYLINE IN THE VICINITY.

SATURDAY LOOKS LIKE THE BEST CHANCE FOR PRECIPITATION FOR NORTH
TEXAS AS THE MAIN WESTERN TROUGH EJECTS INTO THE CENTRAL PLAINS AND
A COOL FRONT DRIVES INTO THE REGION (DRIER CONDITIONS FINALLY?).
THE FRONT WILL LAY DOWN OVER SOUTH TEXAS ON SUNDAY...FOR A BIT
LONGER CHANCE FOR RAIN FOR THE SOUTHERN ZONES. DRY CONDITIONS ARE IN
STORE FOR MONDAY. TUESDAY...I WILL INTRODUCE SLIGHT POPS AGAIN...AS
THE GFS PROGS ANOTHER TROUGH TO APPROACH THE REGION. HOWEVER...THE
ECMWF/UKMET DO NOT APPEAR TO SHARE THE GFS/S ENTHUSIASM WITH ANOTHER
TROUGH...HENCE THE SLIGHT POPS AT THIS TIME. 30/SS

FCSTID =   30
DFW   73  90  73  91 /  10  10   0  20
ACT   71  91  74  93 /  10  10   0  20
PRX   71  88  73  89 /  10  10   0  20
DTO   70  90  72  91 /  10  10   0  20
TKI   72  89  74  88 /  10  10   0  20
DAL   73  90  75  91 /  10  10   0  20
TRL   72  90  73  89 /  10  10   0  20
CRS   72  91  74  90 /  10  10   0  20
TPL   72  93  73  93 /  10  10   0  20

.FWD...
TX...SEVERE THUNDERSTORM WATCH UNTIL 1000 PM CDT TUESDAY FOR ZONES
TXC035...TXC085...TXC093...TXC097...TXC113...TXC119...TXC121...
TXC133...TXC139...TXC143...TXC147...TXC181...TXC213...TXC217...
TXC221...TXC223...TXC231...TXC237...TXC251...TXC257...TXC277...
TXC337...TXC349...TXC363...TXC367...TXC379...TXC397...TXC425...
TXC429...TXC439...TXC467...TXC497...TXC503.
Hazardous weather outlook, May 6, 3:31 PM CDT, 4 hours 45 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
331 PM CDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...

THERE IS A SLIGHT CHANCE OF SEVERE WEATHER OVER NORTH TEXAS TONIGHT.
THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...ALTHOUGH AN
ISOLATED TORNADO IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY AND FRIDAY...WITH
A BETTER CHANCE SATURDAY INTO SUNDAY.  WHILE SOME OF THE STORMS
THURSDAY AND FRIDAY COULD BECOME SEVERE...THE BETTER CHANCE FOR SEVERE
WEATHER IS SATURDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...ESPECIALLY ALONG THE
RED RIVER.

In the hours before

Local storm report, May 6, 4:38 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
437 PM CDT TUE MAY  6 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0431 PM    BOWIE                     TX   0.75 INCH HAIL
05/06/03   MONTAGUE                       REPORTED BY SPOTTER
Local storm report, May 6, 5:57 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
556 PM CDT TUE MAY  6 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    7 NNW GAINESVILLE         TX   1.00 INCH HAIL
05/06/03   COOKE                          REPORTED BY PUBLIC AT MOSS
                                          LAKE.
Local storm report, May 6, 7:37 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
736 PM CDT TUE MAY  6 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0728 PM    3 SW SLIDELL              TX   0.88 INCH HAIL
05/06/03   WISE                           REPORTED BY OFF DUTY NWS
                                          EMPLOYEE
Local storm report, May 6, 7:48 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
747 PM CDT TUE MAY  6 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0742 PM    SLIDELL                   TX   0.88 INCH HAIL
05/06/03   WISE                           REPORTED BY HAM SPOTTER
Local storm report, May 6, 8:16 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
815 PM CDT TUE MAY  6 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0812 PM    0.5 W BRIDGEPORT          TX   0.88 INCH HAIL
05/06/03   WISE                           REPORTED BY SPOTTER

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:06 PM CDTSevere Thunderstorm WarningFWDWise54 min
May 6, 7:40 PM CDTSevere Thunderstorm WarningFWDDenton65 min
May 6, 7:44 PM CDTSevere Thunderstorm WarningFWDCooke61 min
May 6, 8:00 PM CDTSevere Thunderstorm WarningFWDWise60 min
May 6, 9:01 PM CDTSevere Thunderstorm WarningFWDDenton59 min
May 6, 9:53 PM CDTSevere Thunderstorm WarningFWDDenton37 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.